Causes of Bleeding in the Digestive Tract
Causes of bleeding in the stomach and intestines (digestive tract) include:
- Regular use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen. These medicines can irritate the stomach lining and cause an ulcer.
- Inflammatory bowel disease.
- Colon polyps or colorectal cancer, especially in older adults. It is important to identify and treat these as early as possible, because they may be life-threatening.
- Frequently occurring hemorrhoids. People with hemorrhoids often do not seek treatment right away, resulting in chronic bleeding.
- Esophagitis, which is irritation or inflammation of the esophagus (the tube that connects the throat to the stomach).
- Hookworm and other parasites. These parasites feed upon blood from the intestinal wall. Significant blood loss can result if they are left untreated.
- Long-distance running (runner's anemia). People who regularly run long distances often have some type of bleeding in the digestive tract.
Other Works Consulted
- Means RT (2012). Red blood cell function and disorders of iron metabolism. In EG Nabel, ed., ACP Medicine, section 15, chap. 21. Hamilton, ON: BC Decker.
|Primary Medical Reviewer||E. Gregory Thompson, MD - Internal Medicine|
|Specialist Medical Reviewer||Brian Leber, MDCM, FRCPC - Hematology|
|Last Revised||November 27, 2012|
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.